Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2020, 5:53 PM CDT for Davis County, Wapello County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2020, 5:53 PM CDT (22:53 UTC)
- Expired
- Jun 26, 2020, 6:44 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WUUS53 KDMX 262253
SVRDMX
IAC051-179-270000-
/O.NEW.KDMX.SV.W.0085.200626T2253Z-200627T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
553 PM CDT Fri Jun 26 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Davis County in southeastern Iowa...
Southeastern Wapello County in southeastern Iowa...
* Until 700 PM CDT.
* At 552 PM CDT, a severe thunderstorm was located 7 miles northwest
of Bloomfield, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bloomfield, Eldon, Agency, Drakesville, Floris, Lake Wapello State
Park and Bloomfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4067 9260 4085 9263 4107 9218 4081 9218
TIME...MOT...LOC 2252Z 245DEG 23KT 4083 9253
HAIL...1.00IN
WIND...60MPH
$$
Krull4 follow-up statements
994
WWUS53 KDMX 262312
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
612 PM CDT Fri Jun 26 2020
IAC051-179-270000-
/O.CON.KDMX.SV.W.0085.000000T0000Z-200627T0000Z/
Davis IA-Wapello IA-
612 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN DAVIS AND SOUTHEASTERN WAPELLO COUNTIES...
At 612 PM CDT, a severe thunderstorm was located near Bloomfield,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bloomfield, Eldon, Drakesville, Floris and Bloomfield Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4071 9248 4085 9255 4104 9218 4081 9218
TIME...MOT...LOC 2312Z 245DEG 24KT 4080 9235
HAIL...1.00IN
WIND...60MPH
$$
Krull781
WWUS53 KDMX 262323
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
623 PM CDT Fri Jun 26 2020
IAC051-179-270000-
/O.CON.KDMX.SV.W.0085.000000T0000Z-200627T0000Z/
Davis IA-Wapello IA-
623 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN DAVIS AND SOUTHEASTERN WAPELLO COUNTIES...
At 623 PM CDT, a severe thunderstorm was located 9 miles west of
Leando, or 9 miles northeast of Bloomfield, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eldon and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 9238 4081 9244 4097 9218 4081 9218
TIME...MOT...LOC 2323Z 245DEG 23KT 4083 9227
HAIL...1.00IN
WIND...60MPH
$$
Krull065
WWUS53 KDMX 262337
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
637 PM CDT Fri Jun 26 2020
IAC179-262346-
/O.CAN.KDMX.SV.W.0085.000000T0000Z-200627T0000Z/
Wapello IA-
637 PM CDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAPELLO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved away
from the warned area. Therefore, the warning has been cancelled.
LAT...LON 4074 9238 4081 9244 4090 9229 4090 9218
4081 9218
TIME...MOT...LOC 2336Z 245DEG 23KT 4087 9217
$$
IAC051-270000-
/O.CON.KDMX.SV.W.0085.000000T0000Z-200627T0000Z/
Davis IA-
637 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN DAVIS COUNTY...
At 636 PM CDT, a severe thunderstorm was located near Douds, or 14
miles northwest of Keosauqua, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 9238 4081 9244 4090 9229 4090 9218
4081 9218
TIME...MOT...LOC 2336Z 245DEG 23KT 4087 9217
HAIL...1.00IN
WIND...60MPH
$$
Krull484
WWUS53 KDMX 262344
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
644 PM CDT Fri Jun 26 2020
IAC051-262354-
/O.CAN.KDMX.SV.W.0085.000000T0000Z-200627T0000Z/
Davis IA-
644 PM CDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 4074 9238 4081 9244 4090 9229 4090 9218
4081 9218
TIME...MOT...LOC 2341Z 245DEG 23KT 4089 9210
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:23 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 26, 2:23 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 223 PM CDT Fri Jun 26 2020 .DISCUSSION.../Tonight through Friday/ Issued at 215 PM CDT Fri Jun 26 2020 Primary forecast challenge in the near term centers on the timing and evolution of thunderstorm activity over the next 12 hours. A remnant MCV from overnight convection in the Dakotas has slowly tracked along the MN/IA border today. Associated lift and convergence has supported percolating convection over central Iowa, but to this point has mostly remained sub severe. More organized deep convective initiation should occur as capping erodes along a sagging cold front, but it remains to be seen if subsidence behind the departing MCV will hamper convective development. Hi-res models have generally struggled to catch up to current conditions and trends through the day, but most still fire off surface based development after 20z from southwest through central Iowa. Effective layer shear around 30 kts and a highly unstable boundary layer support the potential for strong to severe storms capable of large hail and strong winds. The most widespread activity is expected later this evening into the overnight hours across south central Iowa as a strengthening LLJ favors upshear growth along the front. This scenario favors some pockets of heavier rainfall, possibly in excess of 2" in some areas as suggested by the HREF LPMM output. Fortunately flash flood guidance is relatively high in our southern counties. Front sags south into Missouri on Saturday. Low chance PoPs remain in southern Iowa, but a lack of appreciable synoptic forcing should keep most convective activity near the front and result in a drier forecast. Pattern begins a sizable shift beginning Sat night/Sunday as a deep upper low amplifies over the northern Rockies and a downstream ridge builds over the central conus. Southerly low level flow beneath the ridge axis ushers in a period of warm and very humid conditions through the middle of next week. Dew points hold in the low to mid 70s, possibly a bit higher at times. The humidity combined with highs in the upper 80s to near 90 may push heat indicies to near 100. Chances for daytime convection may provide some relief, however the timing and extent of convective activity remains unclear into next week. A series of shortwave troughs eject northeast out of the deep western trough, but the latest model suite is still at odds regarding the speed/magnitude of each perturbation crossing the central Plains. The forecast remains broad brushed with precip chances nearly every day and is likely exaggerated temporally. Hopefully models narrow into a better consensus in the days ahead which should make the potential precip windows much more focused. Weak deep layer shear will work to mitigate severe weather, but the threat is non-zero given the highly unstable airmass. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1219 PM CDT Fri Jun 26 2020 VFR conditions prevail for much of the current TAF period. Some isolated pockets of MVFR cigs are possible this afternoon, followed by the potential for TS development after 22z. Locations that may see TS activity include KDSM and KOTM. Tempo MVFR or lower restrictions are possible with any TS activity, however it was only included at KOTM where confidence is highest at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Jun 26, 2:46 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 246 PM CDT Fri Jun 26 2020 IAZ039-272000- Black Hawk- 246 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A River Flood Warning is in effect for a portion of the Cedar River. Please refer weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms will continue through the weekend and next week. A few severe storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however rainfall reports are always appreciated. IAZ049-050-057>062-070>075-081>086-092>097-272000- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 246 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected today with a few severe storms possible with large hail and damaging winds the primary hazards. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms will continue through the weekend and next week. A few severe storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today. Rainfall reports are always appreciated. IAZ004>007-015>017-023>028-033>038-044>048-272000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story- 246 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms will continue through the weekend and next week. A few severe storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however rainfall reports are always appreciated. Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:52 PM CDT | Special Weather Statement | DMX | Davis | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.